Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 1, 2019, 7:16 PM CDT for Sioux County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2019, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 1, 2019, 9:55 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:45 PM CDT | FLASH FLOOD | 3 W Hull, IA | WATER OVER THE ROAD ON HWY 18 UNDERNEATH THE RAILROAD OVERPASS JUST WEST OF HWY 75. |
| Jul 1, 8:52 PM CDT | HEAVY RAIN 2.53 | 3 N Sioux Center, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WGUS53 KFSD 020016
FFWFSD
IAC167-020315-
/O.NEW.KFSD.FF.W.0006.190702T0016Z-190702T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
716 PM CDT Mon Jul 1 2019
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Sioux County in northwestern Iowa...
* Until 1015 PM CDT.
* At 714 PM CDT, doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
already fallen. Flash flooding is expected to begin shortly. Water
has been reported across roads in Hull Iowa.
* Some locations that will experience flooding include...
Sioux Center, Orange City, Sheldon, Hawarden, Hull, Alton, Boyden,
Hospers, Ireton, Granville, Hudson and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4306 9648 4306 9646 4310 9646 4311 9644
4315 9646 4318 9645 4323 9586 4296 9586
4291 9651
$$
Weisser2 follow-up statements
907
WGUS73 KFSD 020050
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
750 PM CDT Mon Jul 1 2019
IAC167-020315-
/O.CON.KFSD.FF.W.0006.000000T0000Z-190702T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
750 PM CDT Mon Jul 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SIOUX COUNTY...
At 749 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across central and southern parts of Sioux County. Rainfall
rates of an inch or two in 30 to 45 minutes are expected. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Sioux Center, Orange City, Sheldon, Hawarden, Hull, Alton, Boyden,
Hospers, Ireton, Granville, Hudson and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4306 9648 4306 9646 4310 9646 4311 9644
4315 9646 4318 9645 4323 9586 4296 9586
4291 9651
$$
Weisser022
WGUS73 KFSD 020255
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
955 PM CDT Mon Jul 1 2019
IAC167-020304-
/O.CAN.KFSD.FF.W.0006.000000T0000Z-190702T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
955 PM CDT Mon Jul 1 2019
...THE FLASH FLOOD WARNING FOR SIOUX COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. The
heavy rainfall is just south of Sioux county and should be through
about midnight.
LAT...LON 4306 9648 4306 9646 4310 9646 4311 9644
4315 9646 4318 9645 4323 9586 4296 9586
4291 9651
$$
WeisserWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:04 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 1, 6:04 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
604 PM CDT Mon Jul 1 2019
.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CDT Mon Jul 1 2019
Upper level ridge breaks down today, giving way to a more zonal
flow aloft. This pattern will result in different
vortmax/shortwaves moving through the region and hence, chances
for precipitation. Currently, a mid-level shortwave moves east
from central SD, while a quasi- stationary surface front extends
from Tyndall to Madison to Marshall. This frontal boundary will
be the main focus for the rest of the afternoon and evening as the
environment will again be conducive for strong to severe
thunderstorms. There is still uncertainty in thunderstorm
coverage/location due to: 1) to cloud debris inhibiting enough
daytime heating 2) and isolated showers from a weakening MCV
located over southeast SD early this afternoon. However,
destabilization is expected along the aforementioned boundary this
afternoon/early evening. Instability increases over the warm
sector with MLCAPE around 2k- 3k J/kg, steep low to mid level
lapse rates and 0-6 km bulk shear from 25 to 35 knots along the
boundary. The estimated window for the development of strong to
severe thunderstorms is from 3pm CDT to 11 pm CDT in areas along
and east of a line from Tyndall to Sioux Falls to Marshall.
Initially, large hail will be the main risks; then damaging winds
and isolated tornadoes as storms progress southeast through the
evening hours.
Warm air advection along with a 20/30kts low-level jet will continue
to transport low to mid level moisture into the area. This could
result in the development of training cells; hence the potential
for heavy rainfall this evening. Rainfall rates from 1-2 in/hr
will be possible with thunderstorms. The highest precipitation
amounts are expected in southwest Minnesota. Storm totals of over
an inch of rainfall will be possible; however this region have
not received enough precipitation over the past days, enough to
warrant a Flash Flood Watch at this time. Will need to continue
monitor, as potential for localized flash flooding at areas of
poor drainage is possible, mainly in Lyon County in Minnesota.
Showers and thunderstorms will diminish from northwest to southeast
late this evening into the overnight hours. Instability wanes after
midnight; therefore any lingering storms developing should be
elevated. Weak surface high builds in on Tuesday, bringing
relatively dry conditions through the day. Temperatures expected
to be slightly above normal, highs will range in the mids to
upper 80s.
.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CDT Mon Jul 1 2019
The holiday week brings multiple chances of thunderstorms, and
right around average temperatures.
Quasi-zonal flow aloft in response to a mid to upper level low in
the Pacific northwest will continue to transport different
impulses of energy/shortwaves through the region this week. The
first shortwave during the extended moves over the forecast area
early Wednesday morning. The associated surface front transverses
the region during the afternoon hours, allowing for the
development of thunderstorms. At this time, a few marginally
strong to severe storms will be possible, but localized heavy
rainfall looks to be the main threat as the low-level jet
increases.
Temperature-wise, there will be a "relieve" in temperatures and
dewpoints through the week as the upper level ridge
dissipates/moves off the region. Highs will range in the 80s,
which is near normal for July standards.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 602 PM CDT Mon Jul 1 2019
Thunderstorms will continue to move through far southeast SD into
northwest IA through about 3z. After this the threat for rain and
thunderstorms is pretty low. There will be a scattered threat near
KSUX on Tuesday afternoon. Will likely see some IFR conditions
settle in behind the rain late tonight into Tuesday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 1 AM CDT Tuesday for SDZ061-062-066-067-
070-071.
MN...Flash Flood Watch until 1 AM CDT Tuesday for MNZ080-081-089-090-
098.
IA...Flash Flood Watch until 1 AM CDT Tuesday for IAZ001>003-012>014-
020.
NE...NONE.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...08Hazardous weather outlook, Jul 1, 5:56 AM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 556 AM CDT Mon Jul 1 2019 IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067- 069>071-021100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton- Union- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will be possible into early afternoon, but by late afternoon and early evening, strong to potentially severe storms are expected to develop. The main threat with late day storms will be damaging winds to around 70 mph through midnight. An isolated tornado will also be possible during the late afternoon or early evening. While hail will also be a threat, only isolated storms should produce any hail up to quarter size. Areas of heavy rainfall are also possible this evening into the early overnight. Rainfall from one to two inches is possible, with locally heavier amounts across southwest Minnesota and far northern Iowa. This could produce some ponding in urban and poor drainage areas, as well as some flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. IAZ021-022-031-032-NEZ013-014-021100- Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by this evening from northeast Nebraska into northwest Iowa. A few storms could be strong to severe with a threat for damaging wind and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm CDT. SDZ038>040-050-052>055-057>061-063>065-068-021100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will prevail at times this morning, with additional development mainly east of the James River by later this afternoon. A few storms could become severe with the main threat as damaging wind, locally heavy rainfall and hail up to dime size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. MNZ071-072-021100- Lincoln-Lyon- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Today and tonight. After heavy rainfall overnight and early this morning, additional storms expected to develop toward evening will bring a threat for flooding rainfall back to the area. In addition, a few storms could be severe, with damaging wind the primary threat. An isolated tornado is also possible, mainly between 5 pm and 9 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT.
In the hours before
Local storm report, Jul 1, 5:27 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 4 N VALLEY SPRINGS 43.64N 96.46W
07/01/2019 E1.00 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA OF QUARTER SIZED
HAIL IN BOOGE SOUTH DAKOTA.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:33 PM CDT | Flash Flood Warning | FSD | O'Brien | 2 hr |
| Jul 1, 8:17 PM CDT | Flash Flood Warning | FSD | Cherokee, Plymouth, Sioux | 3 hr |
| Jul 1, 9:28 PM CDT | Flash Flood Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 3 hr |
| Jul 1, 11:01 PM CDT | River Flood Warning | FSD | Lyon | 3 days |
| Jul 1, 11:01 PM CDT | River Flood Warning | FSD | Sioux | 21 days |
| Jul 1, 11:01 PM CDT | River Flood Warning | FSD | Sioux | 22 hr |
| Jul 2, 3:46 AM CDT | River Flood Warning | FSD | Plymouth, Sioux | 48 hr |
| Jul 2, 7:40 AM CDT | River Flood Warning | FSD | Plymouth, Sioux | 7 days |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.